If you are diagnosed with HIV, look after your weight
It is well known that being overweight is the gateway to many health complications. In the case of people with HIV, some of these problems, such as cardiovascular disease or diabetes, become more frequent.
It is not uncommon for people with HIV to gain weight during the first two years of taking antiretroviral drugs, so it is especially important to monitor body fat so that it does not reach obesity levels.
Why is there an increase in weight?
According to the review of several scientific studies carried out by HIV specialized web portal aidsmap.com, the causes of people with the virus gaining weight are not entirely clear.
One theory is that, when starting antiretroviral treatment, the immune system recovers and what happens is a recovery of the weight that the individual would have if they were not living with HIV (since the infection reduces fat deposits).
Another possible explanation is that a class of drugs, called integrase inhibitors, have effects on the hormone levels related to appetite, leading to overeating. Or that these integrase inhibitors cause increased fat storage at a cellular level.
Another drug that has been linked to weight gain is called tenofovir alafenamide, which belongs to another older family of antiretrovirals.
The third theory is that the most widely used antiretroviral in the past (efavirenz and TDF) prevented weight gain when starting treatment, but as that drug was phased out for people just starting out, the other drugs did not inhibit weight gain, which was boosted by immune recovery.
It should also be remembered that the newer medications cause fewer side effects such as diarrhea, nausea or stomach pain, which could promote better absorption of food in the digestive system.
What you should know
Weight gain with antiretroviral treatment is not a rule, but it has been recorded. According to recent studies, one in six people gain at least 10% of their weight after one or two years of being under treatment.
Weight gain is more common in women, black people, and those who were in a worse state of health before starting the medications, meaning, those who had a low CD4 cell count and a high viral load at the time of diagnosis.
For people who were of average weight and gained as a result of treatment, it is important to know that the increase can also elevate the risk of diabetes and cardiovascular disease, and the more weight you gain, the greater the risk.
In addition, obesity and diabetes are risk factors for developing cognitive impairment (alterations in thinking, learning, memory, and decision-making) in people with HIV.
Because of all of this, it is important that you consult with your medical team about the measures you can take to maintain a healthy weight. These should not be very different from those of the population that does not have the virus, such as healthy eating and physical activity, but it is important to monitor the effects that antiretroviral medication could have on your body.
And remember that if you have been diagnosed with HIV and have not yet started your treatment or wish to resume it, at AHF Latin America and the Caribbean we can help you. Come to our offices in your country or write to us by Whatsapp.